Rip Current, Eastern Ocean
- When
- August 28, 9:00 AM EST to 7:00 PM EST
- Where
- Eastern Ocean forecast zone
- Reported by
- Lifeguard
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
High pressure centered over north-central Pennsylvania to central New York State and weak surface winds allowed an afternoon, onshore sea-breeze to develop which enhanced the strength of the rip currents along the central New Jersey coast on the 28th. At Island Beach State Park, 19 people were rescued from rip currents, and 2 rescues occurred at Surf City.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
High pressure centered over north-central Pennsylvania to central New York State and weak surface winds allowed an afternoon, onshore sea-breeze to develop which enhanced the strength of the rip currents along the central New Jersey coast on the 28th. At Island Beach State Park, 19 people were rescued from rip currents, and 2 rescues occurred at Surf City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 28, 8:38 AM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
938 AM EDT FRI AUG 28 2015
.SYNOPSIS...
HIGH PRESSURE WILL BUILD ACROSS THE REGION TODAY AND TONIGHT AND
THEN MOVE OFFSHORE SATURDAY. THE HIGH WILL CONTINUE TO INFLUENCE THE
WEATHER INTO EARLY NEXT WEEK. AN UPPER AIR DISTURBANCE WILL MOVE
ACROSS THE REGION NEXT TUESDAY AND WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A 1024 MB SURFACE HIGH REMAINS CENTERED OVER NORTH-CENTRAL PA AND
CENTRAL NY THIS MORNING. SOME STRATO-CU THIS MORNING HAS LARGELY
DISSIPATED AND WE SHOULD BE MOSTLY SUNNY TODAY ACROSS THE REGION.
THERE SHOULD ALSO BE LESS OF A DIURNAL CU FIELD TODAY THAN IN
RECENT DAYS OWING TO STRONGER SUBSIDENCE UNDERNEATH THE HIGH. MAX
TEMPS MAY BE A DEGREE OR TWO WARMER THAN YESTERDAY AS A RESULT.
THE STRETCH OF COMFORTABLE LATE AUGUST WEATHER CONTINUES WITH
MODERATE TEMPS AND LOW DEWPOINTS TODAY.
THE PRESSURE GRADIENT WILL BE WEAK AND NWLY WINDS WILL BE LIGHT WITH
THE HIGH MOVING OVERHEAD TODAY. THUS, WE CAN EXPECT THE SEA-BREEZE
FRONT TO PROGRESS A BIT FARTHER INLAND TODAY THAN IT DID YESTERDAY
AND WEDNESDAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
IDEAL RADIATIONAL COOLING CONDITIONS CAN BE EXPECTED TONIGHT WITH
HIGH PRESSURE OVERHEAD, RESULTING IN CLEAR SKIES AND CALM WINDS.
TONIGHT MAY WIND UP BEING THE COOLEST NIGHT OF THE WEEK BUT PROBABLY
ONLY BY A DEGREE OR TWO. TOOK THE SAME APPROACH FOR FORECASTING MIN
TEMPS TONIGHT AS WAS DONE THE PAST SEVERAL NIGHT, WHICH HAS WORKED
OUT WELL: GO SLIGHTLY BELOW MOS GUIDANCE IN THE SHELTERED VALLEYS
AND RURAL AREAS. FORECAST LOWS RANGE FROM THE UPPER 40S IN THE
POCONOS TO THE MID 60S IN DOWNTOWN PHILA AND ALONG THE COAST.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
SAT THRU MONDAY NIGHT...A DRY PERIOD...BY IN LARGE...AS HIGH
PRESSURE CRESTS OVER THE AREA FRI NIGHT/SATURDAY AND THEN MOVES
OFFSHORE. THE ONLY MENTION OF PCPN IN THIS PERIOD WILL BE A SMALL
CHC FOR AN TSTM MONDAY ACROSS THE WRN MOST PART OF THE CWA. CONFID
IN THIS IS RATHER LOW ATTM. TEMPS WILL BE ABOVE NORMAL. HIGHS AROUND
90 ACROSS THE METRO AREAS POSSIBLE SUN AND MON.
TUE THRU THU...THERE IS A MENTION OF A SHOWER OR TSTM EACH OF THESE
DAYS...SOMEWHERE IN THE CWA. MOISTURE WILL BE INCREASING OVER THE
AREA BEHIND THE OFFSHORE HIGH PRESSURE SYSTEM. A UPPER VORT MAX WILL
BE SLOWLY MOVING ACROSS PA AND THEN NJ/DE BY MIDWEEK. THIS MAY
TRIGGER SOME TSTM ACTIVITY WITH PLENTY OF HEAT/HUMIDITY. TEMPS WILL
REMAIN ABOVE NORMAL WITH LOW 90S EXPECTED EACH DAY OVER THE METRO
AREAS.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
VFR TODAY AND TONIGHT. LIGHT NW WINDS 5 KT OR LESS EARLY THIS
MORNING WILL BE 5-10 KT DURING THE DAY. NEARLY CALM WINDS EXPECTED
TONIGHT.
OUTLOOK...
SAT THRU TUE...VFR MOST OF THE TIME. PATCHY PRE-DAWN FOG POSSIBLE
IN RURAL AREAS. WIDELY SCT TSTMS POSSIBLE TUE AFTERNOON.
&&
.MARINE...
WINDS AND SEAS BELOW SCA LEVELS TODAY AND TONIGHT. NW WINDS 5-10 KT
THIS MORNING WILL BECOME LIGHT AND VARIABLE BY MIDDAY. S-SELY WINDS
WILL ENSUE ONCE A SEA-BREEZE FORMS THIS AFTERNOON.
OUTLOOK...
SUB-SCA WINDS/SEAS EXPECTED THRU THE PERIOD. FAIR WEATHER. A FEW
ISOLATED TSTMS POSSIBLE TUE AFTERNOON.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...O'HARA
NEAR TERM...KLEIN/MEOLA
SHORT TERM...KLEIN
LONG TERM...O'HARA
AVIATION...KLEIN/O'HARA
MARINE...KLEIN/O'HARAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 421 AM EDT FRI AUG 28 2015 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-290830- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 421 AM EDT FRI AUG 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-290830- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 421 AM EDT FRI AUG 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599468.